Alert archive / Tennessee / Tornado Warnings in 2000

Tornado Warning 8, NWS Nashville, TN

February 18, 20004 counties in Tennessee

NWS Nashville, TN issued this tornado warning at Feb 18, 2000, 5:13 PM CST for 4 counties in Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 18, 2000, 5:13 PM CST (23:13 UTC)
Expired
Feb 18, 2000, 5:45 PM CST
In force
32 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Davidson County, TN, Sumner County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 9 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 18, 5:35 PM CSTThunderstorm Wind 50 EMt Juliet, TNDamage to a door to one of NWS' storage buildings.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 541 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
541 m²/s²
0-3 km storm-relative helicity
683 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 182317 COR
TORBNA
TNC037-165-187-189-182345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
515 PM CST FRI FEB 18 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  DAVIDSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF NASHVILLE
  EXTREME SOUTHWESTERN SUMNER COUNTY IN TENNESSEE
  NORTH CENTRAL WILLIAMSON COUNTY IN TENNESSEE
  EXTREME WEST CENTRAL WILSON COUNTY IN TENNESSEE

* UNTIL 545 PM CST

* AT 511 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A DEVELOPING TORNADO OVER FOREST HILLS...OR ABOUT
  8 MILES NORTH OF FRANKLIN...MOVING EAST AT 50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NEAR MOUNT JULIET AT 535 PM CST

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FRIDAY EVENING
FOR TENNESSEE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Feb 18, 2:15 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Feb 18, 2:15 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED SPELLING
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CST FRI FEB 18 2000

CURRENT MSAS ANALYSIS SHOWS SURFACE LOW IN CENTRAL OKLAHOMA MOVING A
LITTLE NORTH OF EAST AT 25 KT. WARM FRONT TO THE EAST SNAKES THROUGH
SOUTH CENTRAL ARKANSAS...WEST AND MIDDLE TENNESSEE INTO EXTREME
NORTH GEORGIA. NEARLY ALL PRECIPITATION IS NORTH OF THIS BOUNDARY IN
KENTUCKY AND NORTHEAST MIDDLE TENNESSEE. HEAVIEST PRECIPITATION IS
JUST NORTH OF THE SURFACE TROUGH EXTENDING FROM THE LOW ENE ACROSS
MISSOURI AND ILLINOIS.

ALL THREE MODELS MOVE THE LOW ON AN ENE TRACK ACROSS THE OHIO RIVER
VALLEY TODAY AND TONIGHT. MOST PRESSING QUESTION IS THE POSSIBILITY
OF SEVERE WX. THERE IS CERTAINLY EXCELLENT LIFT JUST AHEAD OF THE
FRONTAL SYSTEM EXPECTED THROUGH THE AREA TONIGHT. SOME INSTABILITY
IS PREDICTED WITH LIFTED INDICES DROPPING INTO THE -2 RANGE.
NOTHING TO WRITE HOME ABOUT BUT ENOUGH TO KICKSTART THUNDERSTORM
ACTIVITY. MAIN LIMITING FACTOR SEEMS TO BE CAPE. MODELS KEEP THE
JUICIER CAPES ALONG AND JUST AHEAD OF THE FRONTAL SYSTEM WITH RATHER LOW
CAPE OVER MIDDLE TENNESSEE THROUGH MOST OF THE DAY. THUS ANY SEVERE
WILL BE SOMEWHAT LIMITED AND PROBABLY OCCUR LATE IN THE DAY. SELS
SLIGHT RISK EXPECTATION SEEMS TO BE HITTING THE RIGHT NOTE.

COLD FRONTAL TIMING IS SIMILAR IN MODEL OUTPUT WITH THE NGM BEING
THE SLOWER OF THE 3 MODELS. COLD FRONT SHOULD ENTER MIDDLE TENNESSEE
EARLY THIS EVENING...PASSING TO THE EAST AND OUT OF THE AREA AFTER
MIDNIGHT.

BNA TB 064/044 048/032 047 18961
CSV TE 061/046 047/028 043 18692

.BNA...NONE.

18
JLM

In the hours before

Special weather statement, Feb 18, 12:27 PM CST, 4 hours 46 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-191130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1227 PM CST FRI FEB 18 2000

...POSSIBLY SEVERE THUNDERSTORMS FOR MIDDLE TENNESSEE THROUGH
THIS EVENING...
...WINDY CONDITIONS THROUGH EARLY EVENING...

A STRONG LOW PRESSURE SYSTEM OVER MISSOURI HAS A COLD FRONT THAT
EXTENDS INTO ARKANSAS.  AS THE COLD FRONT PUSHES TOWARDS MIDDLE
TENNESSEE DURING THE DAY THUNDERSTORMS WILL INCREASE IN COVERAGE AND
INTENSITY.

A LONG LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDS FROM NORTHEAST
ARKANSAS TO THE EASTERN TEXAS.  THESE STORMS WILL MOVE WESTERN
MIDDLE TENNESSEE BY MID AFTERNOON.

THE BEST CHANCE FOR SEVERE WEATHER IN MIDDLE TENNESSEE WILL BE FROM
300 PM TO 900 PM. THE MAIN THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS.  WINDS COULD EXCEED 60 MPH IN THE MOST SEVERE
STORMS.  ISOLATED LARGE HAIL AND TORNADOES ARE ALSO A POSSIBILITY.

PEOPLE ACROSS MIDDLE TENNESSEE SHOULD MONITOR WEATHER CONDITIONS
TODAY AND PREPARE FOR THE POSSIBILITY OF SEVERE WEATHER...AND BE
READY TO TAKE QUICK ACTION IF WARNINGS ARE ISSUED.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE ACTIVATED LATER THIS AFTERNOON AND THIS EVENING.

JDG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 6:39 PM CSTSevere Thunderstorm WarningOHXLewis, Maury36 min
Feb 17, 7:04 PM CSTSevere Thunderstorm WarningOHXMaury41 min
Feb 18, 12:04 AM CSTSevere Thunderstorm WarningOHXHickman, Maury, Williamson41 min
Feb 18, 5:39 PM CSTTornado WarningOHXBenton, Houston, Stewart51 min
Feb 18, 5:42 PM CSTTornado WarningOHXSmith, Wilson33 min
Feb 18, 5:53 PM CSTTornado WarningOHXRutherford, Williamson37 min
Feb 18, 5:53 PM CSTTornado WarningOHXMaury37 min

Nearby

Tornado Warnings in Tennessee, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.